Kentucky, 2006

Hail in Kentucky, May 17, 2006

May 17, 2006 · NWS ILN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 17, 9:17 PM EST, 8 minutes earlier.

Area forecast discussion, May 17, 9:17 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1017 PM EDT WED MAY 17 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
QUICK UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH 362. WITH LOSS
OF HEATING...INSTABILITY HAS WEAKENED. CONCERN WILL BE TRAINING
THUNDERSTORMS WHICH MAY CAUSE SOME FLOODING. REMAINDER OF
FORECAST LOOKS GOOD. RLG

&&

.PREV DISCUSSION...
 /ISSUED 731 PM EDT WED MAY 17 2006/

AVIATION /00Z-24Z/...
CURRENT SURFACE MAP DEPICTS LOW PRESSURE OVER EASTERN GREAT LAKES
WITH COLD FRONT EXTENDING W-SW. FRONT WAS CURRENTLY LOCATED NEAR
KFNT-KBEH-KVPZ-KMLI. UPPER TROUGH WAS LOCATED OVER THE OHIO
VALLEY WITH SHORTWAVE DROPPING SE. THIS WILL MOVE THOUGH THE
REGION OVERNIGHT. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN
UNSTABLE AIRMASS AHEAD OF FRONT THIS EVENING. IFR CONDITIONS WILL
OCCUR WITH THESE STORMS. THE FRONT WILL MOVE ACROSS THE REGION
OVERNIGHT. BEHIND THE FRONT CEILINGS SHOULD DROP TO IFR BEFORE
RISING BACK TO VFR BY MID MORNING. SECONDARY VORT DROPS DOWN LATE
MORNING/EARLY AFTERNOON...HARD TO PINPOINT COVERAGE SO HAVE JUST
GONE WITH A VCSH. WINDS WILL INCREASE BEHIND THE FRONT AS
WELL...WITH GUSTS UP TO 25KTS AT NORTHERN SITES AND AROUND 20KTS
ACROSS SOUTHERN SITES. RLG

PREV DISCUSSION...
 /ISSUED 418 PM EDT WED MAY 17 2006/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
ELONGATED UPPER LEVEL TROF OVER THE OHIO VALLEY WITH STG S/W OVER
THE WESTERN GREAT LAKES DIGGING SE WITH UPPER LOW CLOSING OFF
NEAR LAKE ERIE THU. ASSOCIATED SFC COLD FRONT TO PIVOT THRU THE
AREA LATE TNGT. AIRMASS AHD OF THIS FRONT HAS BECOME UNSTBL WITH
SBCAPES BTWN 500 AND 1000 J/KG. AS LARGE ASCENT INCREASES EXPECT
TO SEE THUNDERSTORMS DEVELOP AND OVERSPREAD THE ENTIRE FA THIS
EVENING. WITH WETBULB ZERO HEIGHTS AROUND 6.5K FT HAIL WL BE THE
PRIMARY THREAT. HAVE INCREASED POPS TO CATEGORICAL ACRS THE ENTIRE
FA.

IN POST SFC FRONTAL ENVIRONMENT...UPPER LEVEL LO OVER SRN GRTLKS
WITH A SECONDARY VORT DROPPING SE THRU THE FA. INSTABILITY LOOKS
TO BE MARGINAL SO HAVE CHC POPS OF TSTMS INTO THE EVENING. MODEL
TRENDS FROM BOTH THE NAM AND GFS ARE DRIER ACRS THE SOUTH THU
NIGHT/FRI. THEREFORE...HAVE LINGERED A CHC OF SHOWERS CLOSER TO
THE UPPER LO ACRS THE FAR N THU NIGHT AND DRIED OUT THE REMAINDER
OF THE FA.

TEMP WISE...HAVE TRENDED TEMPS A LTL COLDER THRU THE PERIOD.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...
EXTENDED MODEL GUIDANCE CONTINUES TO STRUGGLE WITH FINER DETAILS
OF LONG TERM PERIOD...AND THEREFORE CONFIDENCE IS LOW ATTM. WRAP
AROUND FROM QUEBEC LOW WILL BRING SOME CLOUDS AND LIGHT RAIN TO
CENTRAL AREAS FRIDAY MORNING. DRY FOR FRIDAY NIGHT AND SATURDAY.
AFTER THIS NEW MODEL RUNS APPEAR TO BE STALLING OUT FRONT ACROSS
OHIO RIVER ON SUNDAY WITH SERIES OF SHORT WAVES MOVING ALONG THE
FRONT FOR EARLY WEEK. FRONT THEN LIFTS NORTH ON WEDNESDAY WITH
APPROACH OF NEXT LOW AND FRONT. FOR NOW...WILL NOT BRING CHCS OF
RAIN ON MONDAY. WILL PUT IN LOW CHANCE FOR LATE SAT NIGHT AND INTO
SUN AND SEE HOW LATER MODELS HANDLE THIS.

AS FOR TEMPS AGAIN A BIT TRICKY DEPENDING ON EVENTUAL WEATHER
PATTERN SETUP. WITH UNCERTAINTY WILL GO A LITTLE COOLER THAN
PREVIOUS FCST BASED ON SLOWER WARMUP SOLUTION AND POSSIBLE MORE
CLOUDS AND PRECIP. WENT LOWER THAN GUID ON SUNDAY HIGHS DUE TO
EXPECTED MORE CLOUD COVER AND PRECIP.

AVIATION /18Z-18Z/...
SCATTERED TO BKN MID CLOUDS WERE PUSHING SE ACROSS THE REGION
THIS AFTERNOON. INSTABILITY WILL PICK UP THIS AFTERNOON INTO THE
EVENING IN ADVANCE OF AN APPROACHING S/W AND COLD FRONT NOW POSITIONED
OVER THE LOWER GREAT LAKES.

THUNDERSTORMS ARE STILL EXPECTED...PICKING UP IN COVERAGE AFTER
23Z. MVFR AND PERHAPS IFR VISIBILITIES/CIGS WILL BE LIKELY WITH
THE STORMS. ALTHOUGH NOT PREVALENT AT THE PRESENT TIME WITH THE
FEATURE...BEHIND THE FRONT...IFR/MVFR STRATUS WILL LIKELY FORM
08Z-12Z...BECOMING VFR. SW WINDS WILL BECOME NW WITH GUSTS NEAR 20
KTS BEHIND THE FRONT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&

SHORT TERM...
Hazardous weather outlook, May 17, 4:02 AM EST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT WED MAY 17 2006

INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-180915-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-
LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE-
502 AM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT. A COLD FRONT WILL PUSH SOUTHEAST THROUGH THE GREAT
LAKES INTO THE OHIO VALLEY TONIGHT. THIS FEATURE WILL BE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT.

WHILE LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT...DAMAGING
WINDS WILL ALSO BE POSSIBLE. THE STORMS SHOULD TEND TO WEAKEN BY
LATE EVENING WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ066-073>075-080-KYZ089>100-OHZ045-046-054>056-063>065-070>074-
077>082-088-180915-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-
BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-
MASON-LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
502 AM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...
SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 17, 5:46 PM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
646 PM EDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     RICHMOND                39.83N 84.89W
05/17/2006                   WAYNE              IN   TRAINED SPOTTER

            LARGE TREES DOWN

&&

ALANR
Local storm report, May 17, 6:55 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
755 PM EDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 W LANCASTER           39.72N 82.73W
05/17/2006  E0.75 INCH       FAIRFIELD          OH   LAW ENFORCEMENT

            PENNY SIZE HAIL IN ROYALTON

0700 PM     FLOOD            7 W LANCASTER           39.72N 82.73W
05/17/2006                   FAIRFIELD          OH   LAW ENFORCEMENT

            WATER OVER ROYALTON ROAD

0750 PM     HAIL             1 S URBANA              40.09N 83.75W
05/17/2006  E0.75 INCH       CHAMPAIGN          OH   TRAINED SPOTTER

&&

HAWBLITZEL

The radar

The Cincinnati radar (KILN), 116 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gallatin

When
May 17, 9:25 PM EST to 9:29 PM EST
Where
Gallatin County, 3 mi SE of Warsaw
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -84.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510733.